To the Editor.—
Riyad Said, MD (242:748, 1979), concluded that the tea-colored urine passed by a 7-year-old girl a few hours after an appendectomy was discolored by povidoneiodine used as a preoperative skin cleanser. Although he demonstrated that povidone-iodine added to urine is capable of producing a false-positive test for occult blood, that this, in fact, was the cause in the patient he describes was not proved, nor was myoglobinuria excluded.The postoperative serum creatine kinase level of 1,840 IU/L found in the case Said reported is much higher than one would expect from operative trauma alone. Rather, this level suggests diffuse muscle injury, capable of producing myoglobinuria, possibly caused by an anesthetic agent or muscle relaxant used during surgery. Asymptomatic myoglobinemia-myoglobinuria following succinylcholine use is not uncommon, especially in young children.1
Noll WW, Glass DD. Causes of Dark Urine. JAMA. 1980;243(23):2398. doi:10.1001/jama.1980.03300490016016
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: